Virginia, 2021

Damaging Wind in Virginia, August 22, 2021

August 22, 2021 · NWS RNK · 1 event in 1 county or zone

A slow moving trough combined with ample moisture and daytime heating produced scattered storms in central Virginia. One storm became severe and produced locally damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow moving trough combined with ample moisture and daytime heating produced scattered storms in central Virginia. One storm became severe and produced locally damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 6:11 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 6:11 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
711 PM EDT Sun Aug 22 2021

.SYNOPSIS...
Heat builds over the next few days with a daily threat of afternoon
showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 705 PM EDT Sunday...

Still a few lingering very isolated showers remaining across the
CWA this evening. Overall, seeing a downtrend in the activity
and expect this trend to continue into sunset as we lose
heating/instability. Still expecting fog to build in by early
morning for the valleys and linger an hour or two after sunrise
before burning off.

Did not make any significant changes to the forecast during
this update.

As of 113 PM EDT Sunday...

Heating of the airmass combined with low level convergence,
albeit weak, plus some upper energy moving across the central
piedmont of VA has already led to a few showers popping from
near the Blue Ridge east over the VA piedmont.

Will likely see activity stay widely scattered into the
afternoon with some stronger storms possible especially after
2-3pm. SBCAPEs per mesoanalysis already running in the 1000 to
2000 J/kg range, with DCAPEs over 1000 J/kg. Severe threat is
limited but would not be surprised to see some gusty winds,
small hailers from a few storms, possibly 1-4 severe gusts or
hailers.

Otherwise, will see activity subside toward late evening as main
energy aloft exits east. High pressure works in from the
west/northwest Monday, and some warming aloft should limit storm
development, but a couple of models hint at isolated pop up
storms in the afternoon, especially north of U.S. 460, and more
so over I-64, as weak vort moves across.

Lows tonight stay on warmer side, with lower to mid 60s west to
upper 60s east. Fog looks likely again in the valleys tonight,
unless we get some thicker higher clouds, but not banking on
that.

Sunshine expected more on Monday though the NAM seems to bring
more clouds toward WV, but since high pressure aloft building
in, not seeing this. Highs again running about 5 degrees above
normal with lower to mid 80s west, to lower 90s east.

Forecast confidence is high for most, except coverage of storms
tomorrow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 145 PM EDT Sunday...

     Hot, Humid, and Increasing Rain Chances By Wednesday....

Ridging over the southern Plains pushes surface high pressure into
the region Monday night into Tuesday. The overall forecast for this
part of the short term is mostly dry, besides some isolated
development, as PWATs remain below 1.5 inches. Instead of rain and
clouds, we receive above normal temperatures.

Shifting influence from our west to our east Wednesday sees a change
in forecast: ridging in the Atlantic will start to push moisture in
off the Atlantic mid week. This easterly flow laden with moisture
will work with the ample warm conditions to get diurnal storm
chances really going. Look for areas along the mountains to serve as
a starting point most days thanks to differential heating. Little
organization is expected with these storms, so overall POPs remain
low during the afternoons as coverage will be staying widely
scattered. The good news is that the added cloud cover from these
should help limit as much heating from taking place.

Forecast confidence high.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 145 PM EDT Sunday...

    ...Increased Diurnal Rain Chances With Persistent Atlantic
Flow...

Persistent flow with high pressure off the Atlantic Coast will keep
easterly flow going into the later half of the work week. This means
repeating diurnal shower and thunder storm chances. Likewise,
temperatures will continue to remain above normal.

Discrepancies still exist on the weekend, though ensembles are
helping paint the main picture of ridging/high pressure holding over
the area for us, limiting trough interactions with the northern
stream. That said, the best day for influence with the inbound
trough currently looks to be late weekend during Sunday, into the
start of next work week.

Forecast confidence moderate.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
As of 710 PM EDT Sunday...

High confidence forecast in VFR conditions through much of the
period. Exceptions will be fog forming late tonight at
LWB/BCB/BLF and perhaps LYH/DAN as showers/storms moistened the
area this afternoon. Confidence highest at LWB with LIFR to
VLIFR after 09z, IFR at BLF and tempo MVFR at BCB/LYH/DAN.

After any fog/low clouds Monday morning erode, expect VFR.

Extended Aviation Discussion...

Mostly VFR flight conditions are expected to persist through
the week. Coverage of showers and thunderstorms in the
afternoons will remain isolated. Likewise, typical morning fog
is expected, so the usual sites like KLWB may likely get some
sub MVFR visibility. Wednesday and Thursday may see an uptick in
storm coverage, but still mainly scattered.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...BMG/WP
SHORT TERM...ET/RR
LONG TERM...ET/RR
AVIATION...BMG/WP
Hazardous weather outlook, Aug 22, 1:11 PM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
211 PM EDT Sun Aug 22 2021

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
231815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
211 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-231815-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
211 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 8:07 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
907 PM EDT Sun Aug 22 2021

VAZ046-059-230130-
Charlotte VA-Appomattox VA-
907 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of
southeastern Appomattox and northwestern Charlotte Counties through
930 PM EDT...

At 906 PM EDT, Doppler radar was tracking a strong thunderstorm over
Appomattox National Historic Park, or over Appomattox, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Appomattox...
Red House...
Pamplin City...
Madisonville...
Appomattox National Historic Park...
Hixburg...
and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 7868 3721 7869 3719 7868 3719 7864
      3717 7864 3709 7886 3712 7886 3720 7882
      3721 7885 3724 7886 3725 7888 3742 7890
      3745 7877 3732 7863
TIME...MOT...LOC 0106Z 331DEG 17KT 3736 7880

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RS

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
August 22, 8:28 PM EST
Where
Appomattox County, 0.69 mi S of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.340, -78.830

A storm producing damaging wind gusts knocked two trees down in the southern part of Appomattox.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980719.